MAUDE Adverse Event Report: SYNTHES GMBH TORQUE-LIMITING HANDLE STRAIG W/RATCHET-; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SYNTHES GMBH TORQUE-LIMITING HANDLE STRAIG W/RATCHET-; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 03.835.043
Medical Device Problem Code Calibration Problem (2890)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/15/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on an unknown date, while doing a 3 level alif case, at the second level, l4-5, surgeon was implanting a synfix evo cage.When inserting the third screw into the implant, the driver became hard to turn near the end of final tightening the screw into the integrated plate and trying to get the driver to achieve the desired torque level.After applying additional force, the driver handle torqued out but it was observed that the tip of the driver shaft had sheared off inside of the head of the screw.The scrub technician switched out the u-joint screwdriver for the straight driver shaft and surgeon inserted the fourth and final screw with it, but did not final-tighten it, while rep went down to spd to grab another instrument tray.The back up instrument tray was opened by the circulating nurse, the wrap inspected for sterility and cleared to enter the sterile field and back table.The scrub technician assembled the torque handle and u-joint screwdriver from the second instrument tray and the fourth screw was final-tightened without issue.The aiming guide was removed from the implant a few different attempts were made by surgeon to remove the tip of the broken driver shaft from the head of the screw but it was observed to be ¿cold-welded¿ into the head of the screw and could not be removed.They proceeded in the case and the last level was completed without issue.There was a surgical delay of 3 mins.Another instrument tray was brought up from spd to replace the broken screwdriver.It was unknown if there was any patient consequences/outcome.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: added: d9 and h4 h3, h6: the device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: added: d4 (serial number) if information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: corrected: d1 if information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: h3, h6: the product was returned to j&j medtech orthopaedics for evaluation.The j&j medtech orthopaedics team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that exhibits signs of normal use.No cosmetic defects were observed on the surface.A dimensional inspection was not performed as it is not applicable to the complaint condition.A functional test was performed.- torque meter: mountz ez-torq iii id# (b)(4).- 03_835_043_susa rev.B (manufactured).-torque specification for the device is 3.1 - 3.8 nm.-actual measured values range from 3.535 - 4.371 nm.-adaptor number for connection to meter: lf100006.The device is performing high specification according to 03_835_043_susa rev.B (manufactured).As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed as the observed condition of the torq limiting handle - 4.5mm qk couplin would contribute to the complained device issue.There is no indication that a design or manufacturing issue has caused the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: part: 03.835.043.Synthes lot: h134159-36.Supplier lot: h134159-36.Release to warehouse date: sep 28, 2016.Supplier: (b)(4).No ncrs generated during production.Device history review : review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
TORQUE-LIMITING HANDLE STRAIG W/RATCHET-
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SYNTHES GMBH
luzernstrasse 19-21
zuchwil 4528
SZ  4528
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO 80132
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key21244487
Report Number8030965-2025-00883
Device Sequence Number18268983
Product Code LXH
UDI-Device Identifier10705034817569
UDI-Public(01)10705034817569(10)H134159-36
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.835.043
Device Lot NumberH134159-36
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/15/2025
Supplement Date Received by Manufacturer02/07/2025
03/23/2025
04/16/2025
06/18/2025
Initial Report FDA Received Date01/27/2025
Supplement Report FDA Received Date02/10/2025
03/25/2025
04/24/2025
06/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/28/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age46 YR
Patient SexFemale